Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 6, NWS Birmingham, AL

January 25, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 25, 2008, 4:49 AM CST for 39 counties in Alabama. It took effect at Jan 25, 2008, 12:00 PM CST. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2008, 4:49 AM CST (10:49 UTC)
In effect from
Jan 25, 2008, 12:00 PM CST
Expired
Jan 25, 2008, 1:01 PM CST
In force
61 min
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
-237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 251049
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 AM CST FRI JAN 25 2008

...HIGH FIRE DANGER THIS AFTERNOON...

ALZ011>015-017>050-252100-
/O.UPG.KBMX.FW.A.0005.080125T1800Z-080126T0000Z/
/O.NEW.KBMX.FW.W.0006.080125T1800Z-080126T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
449 AM CST FRI JAN 25 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A VERY DRY AIR MASS WILL SETTLE OVER CENTRAL ALABAMA TODAY WITH
SURFACE DEWPOINTS FALLING INTO THE SINGLE DIGITS. AFTERNOON
RELATIVE HUMIDITIES WILL DROP TO BETWEEN 15 AND 25
PERCENT...PRODUCING A HIGH FIRE DANGER. OUTDOOR BURNING IS
DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED IN THE NEAR TERM.

$$
1 follow-up statement
000 
WWUS84 KBMX 251901
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CST FRI JAN 25 2008

...RED FLAG WARNING HAS BEEN CANCELED...

ALZ011>015-017>050-252015-
/O.CAN.KBMX.FW.W.0006.000000T0000Z-080126T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
101 PM CST FRI JAN 25 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELED THE RED
FLAG WARNING. 

DUE TO THE CLOUDY CONDITIONS...TEMPERATURES HAVE NOT WARMED UP AND RELATIVE
HUMIDITIES HAVE NOT DROPPED OFF QUITE AS MUCH AS ORIGINALLY ANTICIPATED.
ALTHOUGH DRY CONDITIONS WILL PERSIST...RELATIVE HUMIDITY VALUES
ARE EXPECTED TO DROP BELOW 25 PERCENT FOR 4 OR MORE HOURS THIS
AFTERNOON.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 25, 4:10 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 25, 4:10 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 AM CST FRI JAN 25 2008

.DISCUSSION...

TODAYS FORECAST IS RATHER SIMPLE...THEN IT GETS REALLY COMPLICATED
AFTER SUNSET. HIGH LEVEL CLOUDS HAVE SPREAD OVER CENTRAL ALABAMA IN
ADVANCE OF STORM SYSTEM OVER TEXAS. THIS CLOUD SHIELD WILL HELP HOLD
DOWN TEMPERATURES TODAY...WHICH HAS BEEN PICKED UP NICELY BY MODELS
WITH GUIDANCE 3-5 DEGREES COOLER THAN PREVIOUS RUNS.  ALSO IN PLACE
ARE LOW DEWPOINTS...WHICH WILL PLAY A SIGNIFICANT ROLE IN TYPE OF
PRECIPITATION EXPECTED OVERNIGHT. MID LEVELS OF THE ATMOSPHERE WILL
MOISTEN UP QUICKLY BY MID AFTERNOON...WHICH TYPICALLY LEADS TO A
PERIOD OF LIGHT SLEET WHEN THE AIRMASS IS COLD AND DRY BELOW 850MB.
ADDED A CHANCE OF SLEET TO WEST ALABAMA FOR THE LATE AFTERNOON HOURS.

ALL MODELS ARE SHOWING MORE PRECIPITATION THAN EARLIER RUNS...BUT
GFS CONTINUES TO BE THE WETTEST OF THE LITTER. MODELS DO AGREE
THAT THE HIGHEST PRECIPITATION AMOUNTS WILL REMAIN ACROSS SOUTH
ALABAMA...AND RAISED POPS CONSIDERABLY ACROSS SOUTHERN HALF OF
FORECAST AREA. FORECAST SOUNDINGS INDICATE A GOOD CHANCE OF LIGHT
RAIN/SLEET ACROSS NORTHERN COUNTIES THIS EVENING. SOME AREAS MAY
EVEN EXPERIENCE SEVERAL HOURS OF SLEET...BUT TEMPERATURES WILL BE
ABOVE FREEZING DURING THIS PERIOD...SO SIGNIFICANT ACCUMULATIONS
OR TRAVEL PROBLEMS NOT EXPECTED. PROBLEMS WILL ARISE AS THE LOW
LEVELS BEGIN TO MOISTEN AND COOL DUE TO EVAPORATIVE COOLING. WITH
SUCH LOW SURFACE DEWPOINTS IN PLACE...SURFACE TEMPERATURES WILL
FALL INTO THE 30-32 DEGREE RANGE TONIGHT FOR AREAS ALONG AND NORTH
OF I-20. THE CRITICAL TIME PERIOD WILL BE FROM 10 PM UNTIL 4 AM
WHEN SURFACE TEMPERATURES WILL BE 32 OR LOWER AND PRECIPITATION
STILL IN THE AREA.

THERE EVEN MAY BE A FEW HOURS FROM MIDNIGHT TO 3 AM WHEN THE WARM
NOSE ON THE TEMPERATURE PROFILE IS LARGE ENOUGH TO KEEP THE
PRECIPITATION IN THE LIQUID FORM BEFORE IT REACHES THE SURFACE...
RESULTING IN LIGHT FREEZING RAIN. THIS SCENARIO IS THE MOST
WORRISOME...AND WILL NEED TO BE CONSIDERED AS THE EVENT DRAWS
CLOSER. ALL SAID AND DONE...A WINTER WEATHER ADVISORY WILL LIKELY BE
NEEDED FOR NORTHERN COUNTIES. SINCE THE EVENT IS STILL MORE THAN 12
HOURS OUT...NO ADVISORY WILL BE ISSUED AT THIS TIME AS FORECAST CAN
BE FINE TUNED AFTER LOOKING AT LATER MODEL RUNS. THE WINTRY MIX WILL
BE HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK...WITH THE MENTION
THAT A WINTER WEATHER ADVISORY MAY BE ISSUED LATER TODAY.

PRECIPITATION SHOULD BE MOSTLY OUT OF THE NORTHERN COUNTIES BY 3 AM
TONIGHT...AND NO ADDITIONAL ACCUMULATIONS EXPECTED IN THIS AREA OF
CONCERN. RAIN SHOULD LIFT EAST OF ALABAMA SHORTLY AFTER SUNRISE
SATURDAY. PLENTY OF LOW LEVEL MOISTURE WILL REMAIN ACROSS CENTRAL
ALABAMA SATURDAY MORNING...BUT EXPECT SOME CLEARING TO TAKE PLACE
WEST ALABAMA AS DRIER AIR MOVES IN FROM MISSISSIPPI.

58/ROSE

THINGS RETURN TO A LESS COMPLICATED PATTERN OVER THE REMAINDER OF
THE WEEKEND...WITH DRY WEATHER AND SEASONABLE TEMPERATURES. GLOBAL
MODELS SHOW THE NEXT SYSTEM TO AFFECT ALABAMA WILL ARRIVE IN THE
MONDAY NIGHT/TUESDAY TIME FRAME...AS AN UPPER LEVEL TROUGH AND
ASSOCIATED COLD FRONT SWEEP ACROSS THE REGION. 00Z RUNS OF ECMWF
AND GFS ARE SIMILAR IN TIMING AND STRENGTH OF THIS SYSTEM...THE EC
BEING A BIT DEEPER...SLOWER...AND MORE NEUTRALLY TILTED COMARED
TO THE GFS DURING ITS CLOSEST APPROACH TO ALABAMA. HIGH CHANCE TO
LIKELY POPS SEEM JUSTIFIED...GIVEN THE DECENT MODEL AGREEMENT.
WILL CONTINUE TO MENTION THUNDERSTORMS ASSOCIATED WITH THIS
FRONTAL PASSAGE...BUT THE PROSPECTS OF SEVERE STORMS ARE LOOKING
PRETTY SLIM.

GFS AND ECMWF ARE NOW ALSO REMARKABLY SIMILAR ON THE SYSTEM FORECAST
TO AFFECT ALABAMA ON THURSDAY...WITH BOTH SHOWING A RATHER
IMPRESSIVE SHORTWAVE TROUGH SWINGING THROUGH. THE GENERAL
STRENGTH...SHAPE...AND ORIENTATION LOOKS MORE CONDUCIVE TO
PRODUCING SEVERE WEATHER (WHEN COMPARED TO THE PREVIOUS SYSTEM)...
AND WILL WATCH DEVELOPS AS IT GETS SOONER INTO THE FORECAST.

/61/

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. HIGH CLOUDS EARLY IN THE
PERIOD WILL GIVE WAY TO MID LEVEL CLOUDINESS AFTER 18Z. SOME PATCHY
LIGHT RAIN WILL BE POSSIBLE AT TCL AFTER 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     44  28  45  27  55 /  10  20  10   0   0
ANNISTON    46  31  46  29  57 /  10  30  10   0   0
BIRMINGHAM  45  32  45  33  56 /  10  30  10   0   0
TUSCALOOSA  44  33  50  31  59 /  20  70  10   0   0
CALERA      46  33  46  34  57 /  10  60  10   0   0
AUBURN      47  33  44  33  57 /   0  60  20   0   0
MONTGOMERY  48  36  46  32  60 /  10  80  20   0   0
TROY        49  37  46  31  60 /   0  80  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING ALL ZONES FROM NOON TO 6 PM TODAY.

&&
Hazardous weather outlook, Jan 24, 5:17 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CST THU JAN 24 2008

ALZ011>015-017>050-252317-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
517 PM CST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

MUCH COLDER AIR WILL OVERSPREAD THE AREA TONIGHT.  OVERNIGHT LOWS
ALONG AND NORTH OF INTERSTATE 20 ARE EXPECTED TO FALL INTO THE
15 TO 20 DEGREE RANGE.  PRECAUTIONS SHOULD BE TAKEN FOR THESE
EXPECTED READINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY AFTERNOON...RELATIVE HUMIDITY VALUES WILL FALL BELOW 25
PERCENT FOR MOST OF THE AFTERNOON. THESE DRY CONDITIONS WILL PRESENT
A HIGH FIRE DANGER ACROSS CENTRAL ALABAMA.

THERE IS A CHANCE THAT RAIN SPREADING ACROSS PORTIONS OF CENTRAL
ALABAMA LATE FRIDAY NIGHT AND INTO SATURDAY EARLY MORNING COULD BE
MIXED WITH SLEET. LOOK FOR THE BEST CHANCES OF SLEET TO BE ACROSS
WEST ALABAMA...GENERALLY ALONG THE INTERSTATE 20 CORRIDOR...BETWEEN
10 PM FRIDAY AND 4 AM SATURDAY. LITTLE TO NO ACCUMULATION IS
EXPECTED.

ON TUESDAY THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS DURING
THE AFTERNOON HOURS SOUTH OF INTERSTATE 20...FUELED BY UNSEASONABLY
WARM TEMPERATURES AND AN APPROACHING UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 1:01 PM CSTWinter Weather AdvisoryBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more13 hr

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.